Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 254, NWS Springfield, MO

August 2, 2002Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2002, 7:01 PM CDT for Webster County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 7:01 PM CDT (00:01 UTC)
Expired
Aug 2, 2002, 7:45 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:10 PM CDTHail 1Marshfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS53 KSGF 030001
SVRSGF
MOC225-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WEBSTER COUNTY IN MISSOURI

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL.  THESE   
STORMS WERE LOCATED ACROSS NORTHERN WEBSTER COUNTY...AND NEARLY 
STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  NORTHERN WEBSTER COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3734 9271 3748 9271 3748 9301 3734 9302

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:05 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT FRI AUG 2 2002

IMMEDIATE CONCERNS ARE WITH HEAT INDICES AROUND JOPLIN...AND
ISOLATED STRONG TO SEVERE STORMS ALONG AND SOUTH OF STALLING FRONT
FROM ROLLA TO JOPLIN.

UNUSUALLY HIGH DEWPOINTS HAVE SEEPED INTO EXTREME SOUTHWEST MO AND
SOUTHEAST KANSAS...AND WITH TEMPS IN THE LOWER TO MIDDLE 90S MADE
HEAT INDEXES AROUND 110. SO HAVE ISSUED A HEAT ADVISORY FOR THE REST
OF THE AFTERNOON AROUND JOPLIN AND PITTSBURG KANSAS.

LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG SOUTH OF BOUNDARY WITH
LIS AROUND -8. SO LOTS OF INSTABILITY...BUT ONLY WEAK WINDS
ALOFT...HAVE LED TO NEARLY STATIONARY STORMS. A FEW HAVE PULSED UP
HIGH ENOUGH TO WARRANT WARNINGS...WITH MID LEVEL LRMS OVER 60 DBZ.
EXPECT TO LOSE MOST STORMS AFTER SUNSET...WITH FRONT STILL EXPECTED
TO WASH OUT TONIGHT.

WILL CONTINUE WITH DRY FORECAST THROUGH THE END OF NEXT WEEK AS
UPPER HIGH CONTINUES TO BECOME MORE PROMINENT OVER THE REGION.
TEMPS/DEWPOINTS WILL GET CLOSE TO HEAT ADVISORY CRITERIA...BUT AT
THIS TIME IT LOOKS LIKE DEWPOINT TEMPS WILL DROP INTO THE 60S WITH
AFTERNOON HEATING/MIXING.

WILL ALSO NEED TO WATCH FOR DISTURBANCES COMING AROUND SOUTH SIDE OF
UPPER HIGH EARLY NEXT WEEK. HAVE SILENT 20S IN FOR TUESDAY AND
WEDNESDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW.

BACKED OF A FEW DEGREES ON TEMPERATURES FOR THE MIDDLE OF NEXT WEEK
AS POSSIBLE BACK DOOR FRONT SLIDES INTO CENTRAL MO.

ISC GRIDS ARE OUT.

FCSTID = 17/TERRY

.SGF...
MO...HEAT ADVISORY THROUGH 7 PM FOR ZONES
MOZ077...MOZ088>089...MOZ093>094...MOZ101>102.

KS...HEAT ADVISORY THROUGH 7 PM FOR ZONES KSZ097...KSZ101.

In the hours before

Local storm report, Aug 2, 1:14 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0111 PM    HOUSTON                   MO   .75 INCH HAIL
08/02/02   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 3:53 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    FAIR GROVE                MO   WIND DAMAGE
08/02/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT
                                          OFFICIAL. LIMBS DOWN.

0245 PM    FAIR GROVE                MO   .75 INCH HAIL
08/02/02   GREENE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 2, 4:22 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    3 S NEOSHO                MO   .75 INCH HAIL
08/02/02   NEWTON                         REPORTED BY PUBLIC.
Local storm report, Aug 2, 4:43 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    FORSYTH                   MO   1 INCH HAIL
08/02/02   TANEY                          REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:18 PM CDTSevere Thunderstorm WarningSGFDade42 min
Aug 2, 7:27 PM CDTSevere Thunderstorm WarningSGFGreene33 min
Aug 2, 8:00 PM CDTSevere Thunderstorm WarningSGFCedar45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.